Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 656, NWS Jackson, MS

October 11, 2001Hinds County, Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 11, 2001, 3:21 PM CDT for Hinds County, Madison County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 11, 2001, 3:21 PM CDT (20:21 UTC)
Expired
Oct 11, 2001, 4:00 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hinds County, MS, Madison County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 1:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS54 KJAN 112023
SVRJAN
MSC049-089-112100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CDT THU OCT 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 400 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORMS NEAR FLORA SOUTH TO NEAR BOLTON...          
  MOVING EAST AT 35 MPH. DOWNED POWERLINES AND TREES HAVE BEEN       
  REPORTED WITH THESE STORMS.

THE STORMS WILL MOVE ACROSS RURAL PORTIONS OF SOUTHWEST MADISON AND 
NORTHERN HINDS COUNTIES.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK
DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. TAKE COVER NOW.

LAT...LON 3258 9044 3242 9045 3242 9016 3262 9018

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:15 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 11, 2:15 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT THU OCT 11 2001

...TWO PERIODS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
THE FORECAST AREA THE NEXT SEVERAL DAYS...FOLLOWED BY AN EXTENDED
PERIOD OF COOL AND DRY WEATHER...

PERIODS OF RAIN AND THUNDERSTORMS...SOME SEVERE WITH STRONG WINDS
LARGE HAIL...AND POSSIBLY A TORNADO...WILL BE ONGOING INTO THE
EVENING HOURS TONIGHT. A 500 MB TROUGH EXTENDS SOUTHWARD FROM
MINNESOTA INTO THE TEXAS PANHANDLE. AHEAD OF THIS TROUGH...A SURFACE
FRONTAL BOUNDARY IS NEARLY STATIONARY FROM SOUTHERN ILLINOIS
SOUTHWARD INTO EASTERN TEXAS. NUMEROUS SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED IN THE WARM UNSTABLE AIR AHEAD OF THIS FRONTAL
BOUNDARY. SEVERAL TORNADO WATCHES HAVE ALREADY BEEN ISSUED. TORNADO
WATCHES COVER THE ENTIRE FORECAST AREA. THE MISSISSIPPI PORTION OF
THE WATCH IS VALID TILL 6 PM WITH ARKANSAS COUNTIES AND LOUISIANA
PARISHES WEST OF MISSISSIPPI IN A TORNADO WATCH TILL 3 PM. EXPECT
THIS STRONG THUNDERSTORM ACTIVITY TO CONTINUE TO PROGRESS
EAST-NORTHEASTWARD INTO THE EVENING HOURS. AT THIS POINT...BELIEVE
THE BEST SEVERE THREAT INTO THIS EVENING WILL MAINLY BE WEST OF A
COLUMBUS TO PHILADELPHIA TO COLUMBIA...MISSISSIPPI LINE...BUT THE
ENTIRE FORECAST AREA IS UNDER A TORNADO WATCH. THE STRONGEST
RAINFALL ACTIVITY SHOULD BE EAST OF THE AREA BY LATE TONIGHT...WITH
MINIMAL CHANCES OF RAIN DURING THE DAY ON FRIDAY.

THE ETA AND AVN MODELS ARE IN DECENT AGREEMENT THROUGH 00Z SATURDAY.
THEN...THE AVN IS MUCH FASTER TO MOVE A STRONG 500 MB TROUGH
EASTWARD. THE AVN IS ALSO SIGNIFICANTLY FASTER IN MOVING A SURFACE
LOW NORTHEASTWARD INTO NORTHEAST TEXAS BY 06Z SATURDAY. SINCE THE
AVN FORECAST IS MORE CONSISTENT WITH PREVIOUS MODEL RUN...WILL STICK
WITH THIS MODEL FORECAST FOR THIS ZONE PACKAGE. USING AVN MODEL
FORECAST...BELIEVE STRONG THUNDERSTORMS WILL MOVE ACROSS THE
FORECAST AREA FROM LATE FRIDAY NIGHT INTO SATURDAY AHEAD OF THE
SURFACE FRONT. THE 300 MB JET PATTERN SHOULD ALSO PRODUCE GOOD UPPER
LEVEL DIVERGENCE TO FURTHER ENHANCE DEVELOPMENT OF STRONG
THUNDERSTORMS FROM FRIDAY NIGHT INTO SATURDAY. MOST OF THE RAINFALL
SHOULD BE EAST OF THE FORECAST AREA BY SATURDAY EVENING. FOR FRIDAY
NIGHT/SATURDAY RAINFALL EVENT...WILL KEEP MENTION OF SEVERE OUT OF
FORECAST AT THIS TIME DUE TO TIME AND LOCATION UNCERTAINTIES FOR
THIRD AND FOURTH PERIOD. HOWEVER...DO BELIEVE A SIGNIFICANT SEVERE
WEATHER SITUATION IS DEVELOPING BEGINNING FRIDAY NIGHT.

FOR TEMPERATURES...THE DIURNAL RANGE OF TEMPERATURES SHOULD BE
LIMITED THE NEXT SEVERAL DAYS DUE TO PLENTIFUL CLOUDINESS IN THE
MOIST LOW LEVEL SOUTHERLY FLOW. WILL STICK CLOSEST TO NGM MOS
GUIDANCE SINCE I THINK THE WARMER MINIMUMS ARE MORE LIKELY THE NEXT
TWO NIGHTS. EXPECT MINIMUM TEMPERATURES AROUND 50 DEGREES TO PREVAIL
BY SATURDAY NIGHT ACROSS THE ENTIRE FORECAST AREA.

QPF...00Z FRI - 00Z SAT...EXPECT MAIN PRECIPITATION AREA TO SHIFT
INTO EASTERN MISSISSIPPI BY THIS EVENING WITH 24 HOUR QPF AMOUNTS OF
1 TO 1.5 INCHES IN EASTERN SECTIONS...MAINLY DURING THE NIGHT
TONIGHT. GENERALLY EXPECT LESS THAN ONE FOURTH OF AN INCH OF
ADDITIONAL RAINFALL TONIGHT IN ARKANSAS COUNTIES AND LOUISIANA
PARISHES WEST OF THE MISSISSIPPI RIVER.

.EXTENDED FORECAST...
HIGH PRESSURE WILL DOMINATE WX OVER CENTRAL PORTION OF COUNTRY. DRY
DAYS WITH COOL NIGHTS EXPECTED THROUGH MID WEEK. TEMPERATURES SHOULD
BE SLIGHTLY BELOW NORMAL.

.PRELIM NUMBERS...
JAN 068/083/070/074  +277
MEI 068/082/069/075  +357

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

15

In the hours before

Special weather statement, Oct 11, 10:40 AM CDT, 4 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1040 AM CDT THU OCT 11 2001

...THUNDERSTORMS...
THERE IS A RISK OF SCATTERED SEVERE THUNDERSTORMS OVER EXTREME
SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA FOR THIS AFTERNOON.
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS OVER MOST
OF MISSISSIPPI FOR THIS AFTERNOON AND TONIGHT. THE PRIMARY SEVERE
THREAT WILL BE DAMAGING WINDS UP TO 70 MILES AN HOUR AND HAIL TO
THE SIZE OF DIMES. ISOLATED TORNADOES WILL BE POSSIBLE OVER
EXTREME SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA FOR THIS
AFTERNOON.

A SLOW MOVING COLD FRONT WILL TRACK ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WILL DEVELOP AHEAD OF
THE BOUNDARY IN THE MOIST AND UNSTABLE AIRMASS CURRENTLY IN
PLACE.

ACTIVATION OF HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL MAY BE NECESSARY THIS AFTERNOON OR TONIGHT.

...FLOODING...
RAINFALL WILL INCREASE FROM THE WEST TODAY AS A SLOW MOVING COLD
FRONT APPROACHES. PERIODS OF HEAVY RAIN ARE POSSIBLE AND MAY
CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TODAY. THE
FRONT WILL MOVE INTO SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA
DURING THE LATE AFTERNOON AND INTO WEST MISSISSIPPI THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL TRACK TO THE NORTHEAST AHEAD OF
THE FRONT TODAY...PRODUCING SLOW MOVING BANDS OF RAIN THAT WILL
PERSIST OVER THE SAME AREA FOR AN EXTENDED AMOUNT OF TIME.
PERIODS OF HEAVY RAIN MAY RESULT IN STANDING WATER ON ROADWAYS
AND IN LOW LYING AREAS. MOTORISTS SHOULD EXERCISE CAUTION WHEN
APPROACHING STANDING WATER ON ROADS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Oct 11, 12:39 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1239 PM CDT THU OCT 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1228 PM    8S BASTROP                LA   WIND DAMAGE
10/11/01   MOREHOUSE                      TREES DOWN REPORTED BY
                                          POLICE.
Local storm report, Oct 11, 2:04 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT THU OCT 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    LAKE VILLAGE              AR   WIND DAMAGE
10/11/01   CHICOT                         A FEW TREES DAMAGED.
                                          VETERINARIAN CLINIC
                                          AWNING DAMAGED. DUMPSTER
                                          BLOWN OVER. REPORTED BY
                                          CHICOT COUNTY EMA.

0125 PM    6NW VICKSBURG             MS   TORNADO
10/11/01   WARREN                         SPOTTER REPORTED A
                                          TORNADO ON THE
                                          GROUND.REPORTED BY WARREN
                                          COUNTY EMA.
Special weather statement, Oct 11, 3:09 PM CDT, 12 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CDT THU OCT 11 2001

...THUNDERSTORMS...
THERE IS A RISK OF SCATTERED SEVERE THUNDERSTORMS OVER MOST OF
MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM CLEVELAND TO GRENADA
TO WEST POINT FOR THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON FOR EXTREME
SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA. THE PRIMARY THREAT
FOR MISSISSIPPI IS DAMAGING WINDS UP TO 70 MILES AN
HOUR...ISOLATED TORNADOES AND DIME SIZE HAIL.

A SLOW MOVING COLD FRONT WILL TRACK ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WILL CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE FRONT IN THE MOIST AND UNSTABLE
AIRMASS CURRENTLY IN PLACE.

ACTIVATION OF HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

...FLOODING...
RAINFALL WILL INCREASE FROM THE WEST TODAY AS A SLOW MOVING COLD
FRONT APPROACHES. PERIODS OF HEAVY RAIN ARE POSSIBLE AND MAY
CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TODAY. THE
FRONT WILL MOVE INTO SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA
DURING THE LATE AFTERNOON AND INTO WEST MISSISSIPPI THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL TRACK TO THE NORTHEAST AHEAD OF
THE FRONT TODAY...PRODUCING SLOW MOVING BANDS OF RAIN THAT WILL
PERSIST OVER THE SAME AREA FOR AN EXTENDED AMOUNT OF TIME.
PERIODS OF HEAVY RAIN MAY RESULT IN STANDING WATER ON ROADWAYS
AND IN LOW LYING AREAS. MOTORISTS SHOULD EXERCISE CAUTION WHEN
APPROACHING STANDING WATER ON ROADS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:54 AM CDTSevere Thunderstorm WarningJANBolivar36 min
Oct 11, 12:48 PM CDTSevere Thunderstorm WarningJANWarren57 min
Oct 11, 1:01 PM CDTTornado WarningJANWarren44 min
Oct 11, 1:24 PM CDTTornado WarningJANIssaquena51 min
Oct 11, 1:33 PM CDTSevere Thunderstorm WarningJANSunflower, Washington42 min
Oct 11, 2:15 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey45 min
Oct 11, 2:30 PM CDTTornado WarningJANYazoo45 min
Oct 11, 2:49 PM CDTTornado WarningJANHumphreys41 min
Oct 11, 2:57 PM CDTTornado WarningJANHolmes48 min
Oct 11, 3:06 PM CDTSevere Thunderstorm WarningJANJefferson Davis34 min
Oct 11, 3:10 PM CDTSevere Thunderstorm WarningJANJefferson50 min
Oct 11, 3:13 PM CDTTornado WarningJANYazoo47 min
Oct 11, 3:37 PM CDTTornado WarningJANAttala43 min
Oct 11, 3:42 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah48 min
Oct 11, 3:44 PM CDTSevere Thunderstorm WarningJANFranklin46 min
Oct 11, 4:00 PM CDTSevere Thunderstorm WarningJANLeake60 min
Oct 11, 4:04 PM CDTSevere Thunderstorm WarningJANRankin26 min
Oct 11, 4:17 PM CDTSevere Thunderstorm WarningJANAttala43 min
Oct 11, 4:27 PM CDTSevere Thunderstorm WarningJANCopiah43 min
Oct 11, 4:38 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln67 min
Oct 11, 4:39 PM CDTSevere Thunderstorm WarningJANChoctaw, Winston51 min
Oct 11, 4:52 PM CDTSevere Thunderstorm WarningJANRankin23 min
Oct 11, 4:58 PM CDTSevere Thunderstorm WarningJANScott47 min
Oct 11, 5:06 PM CDTSevere Thunderstorm WarningJANClay39 min
Oct 11, 5:11 PM CDTSevere Thunderstorm WarningJANOktibbeha64 min
Oct 11, 5:16 PM CDTSevere Thunderstorm WarningJANNeshoba44 min
Oct 11, 5:20 PM CDTTornado WarningJANJefferson Davis40 min
Oct 11, 5:29 PM CDTSevere Thunderstorm WarningJANNoxubee, Winston61 min
Oct 11, 5:53 PM CDTSevere Thunderstorm WarningJANLowndes67 min
Oct 11, 6:00 PM CDTTornado WarningJANJefferson Davis20 min
Oct 11, 6:28 PM CDTSevere Thunderstorm WarningJANNoxubee32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.